Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 7, NWS Austin/San Antonio, TX

June 29, 2008Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Jun 29, 2008, 3:43 PM CDT for Val Verde County, Texas. It took effect at Jun 29, 2008, 5:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2008, 3:43 PM CDT (20:43 UTC)
In effect from
Jun 29, 2008, 5:00 PM CDT
Expired
Jun 29, 2008, 8:53 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
Moderate

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KEWX 292043
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 PM CDT SUN JUN 29 2008

...THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED 
 A FLOOD WARNING FOR THE... 

  DEVILS RIVER 
  
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS.
ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.


TXC465-300443-
/O.NEW.KEWX.FL.W.0006.080629T2043Z-080701T0426Z/
/JNXT2.2.ER.080629T1854Z.080630T0000Z.080630T1626Z.UU/
343 PM CDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DEVILS RIVER AT CAUTHORN RANCH NEAR JUNO.
* UNTIL MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:15 PM SUNDAY THE STAGE WAS 7.5 FEET (2.3 METERS).
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 5.0 FEET (1.5 METERS).
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.7 FEET 3.3 METERS BY THIS
  EVENING. THE RIVER WILL RISE RAPIDLY TO ABOVE FLOOD STAGE THEN QUICKLY FALL 
  BACK TO WITHIN BANKS 
* IMPACT...AT 10.0 FEET...CAMPERS...AUTOS AND GEAR ON THE BANKS WASH DOWNSTREAM 
  AS THIS FLOOD WAVE MOVES SWIFTLY DOWNSTREAM...RISING RAPIDLY AT POINTS ABOVE 
  JUNO TO AMISTAD RESERVOIR.  LOW WATER CROSSINGS AND BRIDGES ARE UNDER SEVERAL 
  FEET OF WATER INCLUDING THE BAKERS CROSSING BRIDGE.

$$

TXC465-300442-
/O.NEW.KEWX.FL.W.0007.080629T2200Z-080630T2151Z/
/BKCT2.2.ER.080629T2200Z.080630T0000Z.080630T0951Z.NO/
343 PM CDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DEVILS RIVER AT BAKERS CROSSING 19N OF COMSTOCK.
* UNTIL MONDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:15 PM SUNDAY THE STAGE WAS 2.5 FEET (0.7 METERS).
* MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 6.0 FEET (1.8 METERS).
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE 
  TO NEAR 7.0 FEET 2.1 METERS BY THIS EVENING.  THE RIVER WILL FALL BELOW FLOOD
  STAGE BY LATE TONIGHT.
* IMPACT...AT 7.0 FEET...MINOR LOWLAND FLOODING EXTENDS INTO LOW AREAS OF THE 
  FLOOD PLAIN WITH NO SIGNIFICANT IMPACT


&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED            FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   MON   TUE   WED   THU   FRI
  CAUTHORN RANCH     3    5    7.5   SUN 03 PM   6.7   4.4   4.4   4.4   4.4
  BAKERS CROSSING    4    6    2.5   SUN 03 PM   5.0   2.4   2.4   2.4   2.4


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED            FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   MON   TUE   WED   THU   FRI
  CAUTHORN RANCH     1    2    2.3   SUN 03 PM   2.0   1.3   1.3   1.3   1.3
  BAKERS CROSSING    1    2    0.7   SUN 03 PM   1.5   0.7   0.7   0.7   0.7



$$
2 follow-up statements
000 
WGUS84 KEWX 300145
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT SUN JUN 29 2008

...THE RIVER FLOOD WARNING HAS BEEN CANCELLED FOR THE...
  DEVILS RIVER 
  
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS.
ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.


TXC465-300945-
/O.CAN.KEWX.FL.W.0006.000000T0000Z-080630T0200Z/
/JNXT2.1.ER.080629T1854Z.080629T2115Z.080630T0200Z.UU/
845 PM CDT SUN JUN 29 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE DEVILS RIVER AT CAUTHORN RANCH NEAR JUNO.
* AT  7:15 PM SUNDAY THE STAGE WAS 3.3 FEET (1.1 METERS).
* FLOOD STAGE IS 5.0 FEET (1.5 METERS).
* FORECAST...THE RIVER IS BELOW THE BANKFULL STAGE AND WILL CONTINUE TO FALL.
  THE RIVER ROSE QUICKLY TO NEAR 4.3 FEET, WHICH IS JUST ABOVE THE BANKS
  AROUND 4 PM AND THEN BEGAN TO FALL. 
$$

TXC465-300215-
/O.CAN.KEWX.FL.W.0007.000000T0000Z-080630T2151Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 PM CDT SUN JUN 29 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE DEVILS RIVER AT BAKERS CROSSING 19N OF COMSTOCK.
* AT  7:14 PM SUNDAY THE STAGE WAS 2.5 FEET (0.7 METERS).
* FLOOD STAGE IS 6.0 FEET (1.8 METERS).
* FORECAST...THE RIVER WILL CREST BELOW THE FLOOD STAGE LATE TONIGHT.
  IT WILL RISE TO NEAR 4.5 FEET OR 1.7 METERS AND THEN BEGIN TO FALL. 

$$

BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED            FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   MON   TUE   WED   THU   FRI
  CAUTHORN RANCH     3    5    3.3   SUN 07 PM   1.4   1.1   1.1   1.1   1.1
  BAKERS CROSSING    4    6    2.5   SUN 07 PM   3.1   2.4   2.4   2.4   2.4


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED           FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   MON   TUE   WED   THU   FRI
  CAUTHORN RANCH     1    2    1.1   SUN 07 PM   0.4   0.3   0.3   0.3   0.3
  BAKERS CROSSING    1    2    0.7   SUN 07 PM   0.9   0.7   0.7   0.7   0.7



$$
000 
WGUS84 KEWX 300153 CCA
FLSEWX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT SUN JUN 29 2008

...THE RIVER FLOOD WARNING HAS BEEN CANCELLED FOR THE...
  DEVILS RIVER 
  
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS.
ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.


TXC465-300945-
/O.CAN.KEWX.FL.W.0006.000000T0000Z-080630T0200Z/
/JNXT2.1.ER.080629T1854Z.080629T2115Z.080630T0200Z.UU/
845 PM CDT SUN JUN 29 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE DEVILS RIVER AT CAUTHORN RANCH NEAR JUNO.
* AT  7:15 PM SUNDAY THE STAGE WAS 3.3 FEET (1.1 METERS).
* FLOOD STAGE IS 5.0 FEET (1.5 METERS).
* FORECAST...THE RIVER IS BELOW THE BANKFULL STAGE AND WILL CONTINUE TO FALL.
  THE RIVER ROSE QUICKLY TO NEAR 4.3 FEET, WHICH IS JUST ABOVE THE BANKS
  AROUND 4 PM AND THEN BEGAN TO FALL. 
$$

TXC465-300215-
/O.CAN.KEWX.FL.W.0007.000000T0000Z-080630T2151Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 PM CDT SUN JUN 29 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE DEVILS RIVER AT BAKERS CROSSING 19N OF COMSTOCK.
* AT  7:14 PM SUNDAY THE STAGE WAS 2.5 FEET (0.7 METERS).
* FLOOD STAGE IS 6.0 FEET (1.8 METERS).
* FORECAST...THE RIVER WILL CREST BELOW THE FLOOD STAGE LATE TONIGHT.
  IT WILL RISE TO NEAR 4.5 FEET OR 1.7 METERS AND THEN BEGIN TO FALL. 

&&

BELOW ARE THE LATEST RIVER STAGES AND FORECASTS 
(FEET):                     BF  FLD   OBSERVED            FORECAST 
7AM (FT) LOCATION           STG  STG    STG    DAY TIME   MON   
TUE   WED   THU   FRI   CAUTHORN RANCH     3    5    3.3   SUN 07 
PM   1.4   1.1   1.1   1.1   1.1   BAKERS CROSSING    4    6    
2.5   SUN 07 PM   3.1   2.4   2.4   2.4   2.4


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED           FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   MON   TUE   WED   THU   FRI
  CAUTHORN RANCH     1    2    1.1   SUN 07 PM   0.4   0.3   0.3   0.3   0.3
  BAKERS CROSSING    1    2    0.7   SUN 07 PM   0.9   0.7   0.7   0.7   0.7



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Jun 29, 12:32 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 12:32 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 PM CDT SUN JUN 29 2008

.AVIATION...
VFR THROUGH MOST OF THIS FCST PERIOD OUTSIDE OF SHRA/TSRA AND EVEN
THEN ONLY MVRF CONDITIONS. BEST CONCENTRATION OF SHRA AND TSRA
WILL BE AROUND KDRT THIS AFTERNOON AND THEN ALONG THE I-35 THIS
EVENING AND OVERNIGHT AND BOUNDARIES ACT TO FOCUS THE CONVECTION.
ANY LOCATION MAY SEE CONVECTION AND HAVE INCLUDED VCSH. WINDS THIS
AFTERNOON WILL BE E-SE AT KDRT AND S-SE ALL OTHER TAFS SITES AT 10
TO 15 KTS. IN OR NEAR SHRA/TSRA WINDS WILL BECOME VARIABLE AND
BRIEFLY GUSTY. WITH MOISTURE AND BOUNDARIES AROUND ON MONDAY
EXPECT ANOTHER DAY OF AT LEAST WIDELY SCATTERED CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 1133 AM CDT SUN JUN 29 2008/

DISCUSSION...
LOW AMPLITUDE AND FAST MOVING S/W TROFS THAT HAVE MOVED AROUND
THE LARGE SCALE H7 TO H3 TROF OVER THE EASTERN U.S. ON THE EASTERN
EDGE OF THE SUBTROPICAL RIDGE THAT WAS OVER THE AREA...HAS
CONTINUED TO CAUSE A WEAKENING HEIGHT FIELD ALOFT OVER SOUTH
CENTRAL TEXAS. BY 12Z TODAY...A WEAK LOW AT H7 TO H5 HAS FORMED
JUST NORTH OF DRT SETTING UP SUBTLE H7 TO H5 TROF JUST NW OF THE
AREA. AT THE SFC OUTFLOW BNDRY OVERNIGHT WORKED ITS WAY TO NEAR
THE NORTHERN PART OF EDWARDS AND VAL VERDE COUNTIES AND NOW IS
DRIFTING IN A WESTERLY DIRECTION. FURTHER NORTH A WEAK COOL FRONT
CONTINUES ACROSS THE STATE NEAR THE RED RIVER TO THE SOUTH PLAINS.
OVER SOUTH CENTRAL TEXAS THESE TYPE OF PATTERNS HAVE RESULTED IN
CONTINUED SE WINDS AT A SLIGHTLY SLOWER PACE THAN YESTERDAY...AND
HAS MODIFIED THE ENVIRONMENT ALOFT TOWARD SLIGHTLY MORE MARGINALLY
UNSTABLE CONDITIONS. FOR TODAY THROUGH MONDAY...THE CONTINUED
GRADUAL TREND TOWARD A WEAKNESS IN THE HEIGHT FIELD LOOKS
REASONABLE...GIVEN THE WEAK LOW NORTH OF DRT WILL CONTINUE
AND THEN BEGIN TO SLOWLY DRIFT WEST SOUTH OF THE SUBTROPICAL
HIGH...CENTERED NEAR THE 4 CORNERS...TONIGHT THROUGH MONDAY.
FOR LATER TODAY AND TONIGHT...ANY CONVECTION THAT FORMS NEAR
OUTFLOW BOUNDARIES TO THE NORTH COULD POTENTIALLY DRIFT SOUTH OVER
THE NORTHERN PART OF SOUTH CENTRAL TEXAS...WHERE A CONTINUED
CHANCE OF SHOWERS REMAINS. AS THE LOW DRIFTS WEST MONDAY...EXPECT
CONTINUE WEAKNESS IN HEIGHT FIELD ACROSS THE AREA...AND WARM/HUMID
ENVIRONMENT OVER THE AREA TO CREATE MARGINALLY UNSTABLE
CONDITIONS. THIS COMBINED WITH DAYTIME HEATING HAS THE POTENTIAL
TO CAUSE A CHANCE OF SHOWERS MONDAY. THE LARGE AMPLITUDE H7 TO H3
TROF WILL CONTINUE OVER THE EASTERN U.S...FROM NCEP FCST
SOLUTIONS...MONDAY AND THEN DRIFT EAST ON TUESDAY. THESE TYPE OF
TRENDS WILL ALLOW THE LOW OVER WEST TEXAS TO CONTINUE DRIFTING OFF
TO THE WEST AND A WEAK HIGH DEVELOP ALOFT OVER SOUTH CENTRAL TEXAS
AGAIN...IN A TUESDAY TO WEDNESDAY TIME FRAME. THIS WILL ALLOW MORE
STABLE CONDITIONS TO GRADUALLY FORM AGAIN...SO WILL SHOW THE
CONTINUE TREND OF DECREASING POPS FOR TUESDAY THROUGH WEDNESDAY
AND WARMER AFTERNOON HIGHS. A WEAK RIDGE CONTINUES ACROSS THE AREA
IN THE MID TO LATE PART OF THIS WEEK...KEEPING MOSTLY DRY
CONDITIONS AND HOT AFTERNOONS. MEDIUM RANGE TOOLS CONTINUE TO SHOW
A GRADUAL CHANGE TO LOWER HEIGHTS AGAIN FROM H7 TO H3 FORMING NEXT
WEEKEND...THE WEEKEND OF JULY 5 AND 6...AND CONTINUING TO THE
EARLY PART OF THE FOLLOWING WEEK. THIS COULD CAUSE WIDELY
SCATTERED DAYTIME TO EARLY EVENING SHOWERS TO FORM OVER THE EAST
PART OF THE AREA AGAIN BEGINNING THIS COMING WEEKEND TO THE EARLY
PART OF THE FOLLOWING WEEK.

PREV DISCUSSION... /ISSUED 616 AM CDT SUN JUN 29 2008/

AVIATION...
MULTIPLE LEVELS OF CLOUDINESS WILL LEVEL OFF AROUND 5 THSD FT THIS
AFTERNOON. OCNL MVFR CIGS FROM KSSF TO KAUS UNTIL 14Z. TSTMS NORTH
OF KDRT AND ISOLATED SHOWERS EAST OF KAUS WILL PERSIST THROUGH
15Z THEN DISSIPATE. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL DEVELOP IN CENTRAL TEXAS AND DRIFT SOUTH, REACHING KDRT AND
KAUS ARND 07Z...AND KSAT ARND 08Z.

PREV DISCUSSION... /ISSUED 423 AM CDT SUN JUN 29 2008/

DISCUSSION...
CONVECTION KNOCKING ON S TXS DOOR THIS MORNING AS THE SRN EDGE OF
THE MCS OVER SW TX SLOWLY BUILDS SWD INTO NRN VAL VERDE COUNTY.
THIS ORGANIZED CONVECTION WAS ASSOCIATED WITH AN UPPER LOW OVER NM
THIS MORNING. IN NORTH TEXAS A COLD FRONT WAS NEAR THE RED RIVER
AND THIS FRONT WILL DRIFT SOUTHWARD AND APPROACH THE NRN CWA THIS
AFTERNOON AND MOVE INTO THE HILL COUNTRY BY THIS EVENING. THE
COMBINATION OF THE UPPER LOW DRIFTING SEWD TOWARDS S TX ALONG WITH
THE COLD FRONT BOUNDARY IN THE AREA...EXPECT MUCH INCREASED RAIN
CHANCES OVER THE CWA TODAY AND TONIGHT. THE SLOW MOVING CONVECTION
WILL BE CAPABLE OR PRODUCING LOCALLY HEAVY RAINFALL. BECAUSE OF THE
PARCHED S TX SOILS...WILL NOT ISSUE A FLASH FLOOD WATCH BUT THERE
IS CERTAINLY SOME GOOD POTENTIAL FOR LOCALIZED HEAVY RAINFALL OVER
THE NEXT 24 HOURS. SOME LINGERING CONVECTION INTO THE DAY MONDAY AS
THE FRONTAL BOUNDARY STALLS OVER THE AREA AND BECOMES DIFFUSE.
OTHERWISE A RETURN TO THE HOT AND DRY CONDITIONS BY TUESDAY WITH
SLIGHT RAIN CHANCES MAINLY OVER THE COASTAL PLAINS. THE ECMWF DOES
INDICATE INCREASING RAIN CHANCES FOR THE 4TH OF JULY WEEKEND WITH
A DEEP TROPICAL TAP INTO THE REGION...BUT HAVE ONLY GONE WITH
SLIGHT CHANCE FOR THE EASTERN CWA FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              96  74  98  72  97 /  30  40  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  96  71  97  69  98 /  30  40  20  -   -
DEL RIO INTL AIRPORT           96  75  98  75  99 /  30  40  20  -   -
SAN ANTONIO INTL AIRPORT       95  75  96  73  96 /  30  30  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/10

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:55 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Jun 29, 4:55 AM CDTFlash Flood WarningEWXVal Verde2 hr
Jun 29, 3:43 PM CDTRiver Flood WarningEWXVal Verde5 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.